Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 178, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 24, 2011, 4:37 PM EDT for 4 counties in North Carolina. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2011, 4:37 PM EDT (20:37 UTC)
- Expired
- May 24, 2011, 5:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Rockingham County, NC, Stokes County, NC, Surry County, NC, Yadkin County, NC
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 4:53 PM EDT | HAIL 1 | 2 Ene King, NC | MAINLY MARBLE SIZE HAIL BUT A FEW UP TO QUARTER SIZE ON MUSKET DRIVE. |
| May 24, 5:02 PM EDT | HAIL 1 | 6 W Walnut Cove, NC | QUARTER SIZE HAIL COVERING THE GROUND ON BOLES ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 10:00 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
107
WUUS51 KRNK 242037
SVRRNK
NCC157-169-171-197-242130-
/O.NEW.KRNK.SV.W.0178.110524T2037Z-110524T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT TUE MAY 24 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA
SOUTHWESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
SOUTHERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
SOUTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
* UNTIL 530 PM EDT.
* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
PILOT MOUNTAIN STATE PARK...OR NEAR EAST BEND...AND MOVING EAST AT
40 MPH.
* LOCATIONS IMPACTED INCLUDE...
PILOT MOUNTAIN STATE PARK...
KING...
GERMANTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
HAIL UP TO 2 INCHES IN DIAMETER HAS BEEN REPORTED WITH THIS STORM
ACROSS SURRY COUNTY. IF YOU ARE IN THE PATH OF THE STORM...TAKE
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3621 8062 3638 8059 3631 7981 3625 7982
3626 8044 3623 8043 3619 8044
TIME...MOT...LOC 2037Z 279DEG 33KT 3628 8048
$$
163 follow-up statements
288
WWUS51 KRNK 242105
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 PM EDT TUE MAY 24 2011
NCC157-169-171-197-242130-
/O.CON.KRNK.SV.W.0178.000000T0000Z-110524T2130Z/
YADKIN NC-ROCKINGHAM NC-STOKES NC-SURRY NC-
505 PM EDT TUE MAY 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHEASTERN SURRY...SOUTHERN STOKES...SOUTHWESTERN ROCKINGHAM
AND NORTHEASTERN YADKIN COUNTIES...
AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR GERMANTON...OR NEAR WALNUT COVE...MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
GERMANTON...
WALNUT COVE...
PINE HALL...
BELLEWS LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR BELLOWS LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL UP TO 2
INCHES IN DIAMETER. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS!
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
&&
LAT...LON 3621 8062 3638 8059 3631 7981 3625 7982
3626 8044 3623 8043 3619 8044
TIME...MOT...LOC 2105Z 279DEG 33KT 3626 8020
$$
16709 WWUS51 KRNK 242114 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 514 PM EDT TUE MAY 24 2011 NCC171-197-242124- /O.CAN.KRNK.SV.W.0178.000000T0000Z-110524T2130Z/ YADKIN NC-SURRY NC- 514 PM EDT TUE MAY 24 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SURRY AND NORTHEASTERN YADKIN COUNTIES IS CANCELLED... PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 3635 8022 3631 7981 3625 7982 3626 8024 TIME...MOT...LOC 2114Z 276DEG 32KT 3627 8011 $$ NCC157-169-242130- /O.CON.KRNK.SV.W.0178.000000T0000Z-110524T2130Z/ ROCKINGHAM NC-STOKES NC- 514 PM EDT TUE MAY 24 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR SOUTHEASTERN STOKES AND SOUTHWESTERN ROCKINGHAM COUNTIES... AT 512 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WALNUT COVE...MOVING EAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... WALNUT COVE... BELLEWS LAKE... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR BELLOWS LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM! THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL UP TO 2 INCHES IN DIAMETER. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY. && LAT...LON 3635 8022 3631 7981 3625 7982 3626 8024 TIME...MOT...LOC 2114Z 276DEG 32KT 3627 8011 $$ 16
307 WWUS51 KRNK 242130 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 530 PM EDT TUE MAY 24 2011 NCC157-169-242140- /O.EXP.KRNK.SV.W.0178.000000T0000Z-110524T2130Z/ ROCKINGHAM NC-STOKES NC- 530 PM EDT TUE MAY 24 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STOKES AND SOUTHWESTERN ROCKINGHAM COUNTIES EXPIRES AT 530 PM EDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3635 8022 3631 7981 3625 7982 3626 8024 TIME...MOT...LOC 2114Z 276DEG 32KT 3627 8011 $$ 16
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:00 PM EDT, 37 minutes earlier.
Area forecast discussion, May 24, 4:00 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT TUE MAY 24 2011
.SYNOPSIS...
A WARM AND MOIST AIR MASS WILL REMAIN IN PLACE THROUGH THE NEXT
SEVERAL DAYS AS HIGH PRESSURE OFF THE SOUTHEAST U.S. CONTINUES TO
BRING HUMIDITY INTO THE REGION. CHANCES FOR SCATTERED STRONG
THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL CONTINUE EACH
AFTERNOON AS IMPULSES OF ENERGY EMERGE FROM DEVELOPING LOW
PRESSURE OVER THE CENTRAL U.S. A STRONGER COLD FRONT WILL
GRADUALLY APPROACH FROM THE WEST BY THE END OF THE WEEK WITH ADDED
ROUNDS OF SHOWERS AND THUNDERSTORMS INTO THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 19Z...300PM...THE AREA WAS IN BETWEEN THE MORNINGS SYSTEM AND
THE APPROACHING SYSTEM. THE WESTERN PART OF THE AREA STABILIZED
AFTER THE MORNING PRECIPITATION. SINCE MIDDAY...CLEARING SKIES HAS
HELPED THE AREA START TO BECOME UNSTABLE AGAIN. EXPECTING
REDEVELOPMENT LATE THIS AFTERNOON BECAUSE OF THIS...AND ALSO WE ARE
WATCHING THE NEXT SYSTEM EXITING EASTERN KENTUCKY. BOTH EVENTS WILL
HELP TRIGGER ADDITIONAL SHOWERS AND STORMS THIS EVENING. CURRENT
CONVECTIVE WATCH EXPIRES AT 500 PM. WILL COORDINATE WITH SPC PRIOR
TO 5PM TO DISCUSS WHETHER AN ADDITIONAL WATCH IS NEEDED OR IF
PORTIONS OF THE CURRENT WATCH SHOULD BE EXPANDED IN TIME. ACTIVITY
IS EXPECTED TO CONTINUE INTO THE EVENING HOURS AND START TO WANE
AFTER 900 PM AS WE LOSE THE SUNSHINE AND THE AXIS OF THE PASSING
TROUGH MOVES EAST OF THE AREA. WILL HAVE SHOWERS AND STORMS ENDING
AROUND MIDNIGHT.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
FRONT LIFTS TO OUR NORTH ON WEDNESDAY AS UPPER LEVEL RIDGE BUILDS
NORTH. BEST FORCING FOR CONVECTION APPEARS TO STAY TO OUR NORTH AND
WEST. RIDGE BUILDING IN SHOULD WARM TEMPS ALOFT A BIT AS WELL.
HOWEVER LOOKS LIKE A WARM FRONT WILL BE MOVING THROUGH THE CWA
DURING THE DAY...WHICH MAY PROVIDE THE FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT. CAPES FORECASTED AT LEAST 1000 J/KG AND
EFFECTIVE SHEAR AROUND 30KTS...THESE COMBINED SHOULD ALLOW FOR ANY
STORMS THAT DO FORM TO HAVE THE POTENTIAL OF BECOMING STRONG TO
SEVERE...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREAT. ANY
STORMS SHOULD WEAKEN WITH THE SETTING SUN...LEADING TO A PARTLY
CLOUDY WEDNESDAY NIGHT.
THURSDAY WILL SEE A STRONG UPPER LEVEL WAVE MOVING INTO THE GREAT
LAKES...WITH A RIDGE HOLDING OVER OUR CWA. CONTINUED WARMING TEMPS
ALOFT WITH THIS RIDGE LOOKS TO CAP CONVECTION CHANCES THURSDAY. THUS
EXPECTING A MAINLY MOSTLY SUNNY DAY WITH HIGHS WELL UP INTO THE
80S...WITH LOW TO MID 90S POSSIBLE IN THE PIEDMONT. COLD FRONT
APPROACHES THURSDAY NIGHT WITH A LINE OF SHOWERS AND THUNDERSTORMS.
CURRENT MODELS WEAKEN LINE AS IT APPROACHES SOUTHEAST WEST VIRGINIA.
SO AREAS EAST OF THE BLUE RIDGE SHOULD STAY DRY...WITH WESTERN AREAS
HAVING THE BEST CHANCE OF STORMS. MAY EVEN SEE A FEW SEVERE STORMS
IN THE FAR WEST THURSDAY NIGHT IF THE LINE MAKES IT IN EARLIER
ENOUGH. BOUNDARY LOOKS TO STALL OVER US ON FRIDAY. THEREFORE EXPECT
MORE SHOWERS AND THUNDERSTORMS. CAPE AND INSTABILITY ONCE AGAIN HIGH
ENOUGH TO SUPPORT AT LEAST ISOLATED STRONG TO SEVERE THUNDERSTORMS
IF ENOUGH HEATING OCCURS. ALTHOUGH BEST SEVERE CHANCE SHOULD REMAIN
TO OUR NORTH CLOSER TO THE STRONGER WIND FIELD AND UPPER LEVEL
SUPPORT. WITH RECENT HEAVY RAINS LEADING TO SATURATED SOIL...AND PWATS
OVER 1 INCH THROUGH SATURDAY...LEAD TO CONCERNS OF POSSIBLE FLASH
FLOODING IN THE HEAVIER STORMS.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
BOUNDARY DOES NOT MOVE MUCH AGAIN ON SATURDAY PER ECMWF
SOLUTION. THUS MORE AFTERNOON SHOWERS AND THUNDERSTORMS POSSIBLE.
WIND FIELD LOOKS PRETTY WEAK...SO SEVERE CHANCE SHOULD BE RELATIVELY
LOW. WITH RECENT HEAVY RAINS LEADING TO SATURATED SOIL...AND PWATS
OVER 1 INCH THROUGH SATURDAY...LEAD TO CONCERNS OF POSSIBLE FLASH
FLOODING IN THE HEAVIER STORMS.
FINALLY BY SUNDAY INTO TUESDAY A LARGE CLOSED UPPER LEVEL RIDGE
BUILDS INTO THE REGION. THIS WILL LEAD TO SUMMER LIKE WEATHER...WITH
HOT AND SOMEWHAT HUMID CONDITIONS. HIGHS WELL INTO THE 80S AND 90S
EXPECTED. UPPER LEVEL RIDGE SHOULD ESSENTIALLY CAP US FROM ANY
CONVECTION FORMING. IF ANY THING IS ABLE TO BREAK THE CAP...IT WOULD
LIKELY BE ISOLATED AND TERRAIN INDUCED.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
FIRST ROUND OF SHRA/TSRA MOVING EAST OF A KLYH-KDAN LINE.
LOCALIZED LIFR/IFR CONDITIONS EXPECTED UNDER THE STRONGEST
CELLS...OTHERWISE CONDITIONS SHOULD MAINLY BE VFR. NEXT SHORTWAVE
TROUGH PUSHING EAST THROUGH EASTERN KENTUCKY. ANTICIPATE A RETURN
OF SCATTERED SHRA/TSRA ACROSS THE MOUNTAINS AFTER 20Z...400 PM
EDT. OVERNIGHT...PRECIPITATION SHOULD WANE WITH A TREND TOWARDS
MVFR VSBYS FOR LIGHT FOG. CANNOT RULE OUT SOME LINGERING ISOLATED
SHRA/TSRA...BUT NOT ENOUGH TO PLACE IN THE PREVAILING CONDITIONS
IN ANY TAF.
AFTER 12-14Z...8AM-10AM...WEDNESDAY VSBYS SHOULD IMPROVE TO VFR.
SHOULD START TO SEE DEVELOPMENT OF SCT-BKN VFR CU AN STRATO-CU B
NOON WITH SOME ISOLATED SHRA/TSRA.
LITTLE CHANGE IN THE OVERALL WEATHER PATTERN IS EXPECTED FOR THE
REST OF THE WEEK INTO SATURDAY. BROAD SOUTHWEST FLOW WILL RESULT IN DAILY
SCATTERED SHOWERS AND THUNDERSTORMS...WHICH WILL BE MOST NUMEROUS
IN THE MOUNTAINS. THEREFORE...WHILE PREDOMINATELY VFR WEATHER
SHOULD DOMINATE...BRIEF PERIODS OF IFR/LIFR WILL BE POSSIBLE EACH
DAY IN THE VICINITY OF THE STORMS...AS WELL AS AREAS OF LATE
NIGHT/EARLY MORNING MVFR FOG IN THE SHELTERED LOW LYING AREAS OF
THE PIEDMONT AND IN THE MOUNTAIN VALLEYS.
&&
.HYDROLOGY...
FLASH FLOOD WATCH BEING ISSUED FOR THE FAR SOUTHWEST PART OF THE
AREA THROUGH 800PM. MULTIPLE HEAVY RAIN PRODUCING SHOWERS/STORMS ARE
EXPECTED TO STREAM INTO THE AREA WHERE FLASH FLOOD GUIDANCE IS
LOW...AND HEAVY RAIN FELL EARLIER TODAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ007-009-
010.
NC...NONE.
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ042.
&&
SYNOPSIS...JH/MC
NEAR TERM...DS
SHORT TERM...MC
LONG TERM...MC
AVIATION...DS/JH
HYDROLOGY...Hazardous weather outlook, May 24, 4:05 PM EDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 405 PM EDT TUE MAY 24 2011 NCZ001>006-018>020-VAZ011>020-022>024-032>035-043>047-058-059- WVZ043>045-252015- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE-SUMMERS-MONROE-GREENBRIER- 405 PM EDT TUE MAY 24 2011 ...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ007-009-010-WVZ042-252015- TAZEWELL-SMYTH-BLAND-MERCER- 405 PM EDT TUE MAY 24 2011 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. DS
In the hours before
Local storm report, May 24, 3:37 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL FLEETWOOD 36.30N 81.52W
05/24/2011 E0.75 INCH ASHE NC TRAINED SPOTTER
THE HAIL RANGED FROM DIME TO PENNY SIZE. THE HAIL ENDED
AT 333 PM.
&&
DSLocal storm report, May 24, 4:15 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL 5 WSW MOUNTAIN PARK 36.37N 80.93W
05/24/2011 M1.25 INCH SURRY NC TRAINED SPOTTER
&&
CHENARDLocal storm report, May 24, 4:20 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL PENHOOK 36.98N 79.63W
05/24/2011 E1.75 INCH FRANKLIN VA PUBLIC
1247 PM TSTM WND DMG 1 NE MT AIRY 36.94N 79.19W
05/24/2011 PITTSYLVANIA VA EMERGENCY MNGR
TREES DOWN ALONG RICEVILLE ROAD.
1257 PM TSTM WND DMG 4 S MT AIRY 36.88N 79.19W
05/24/2011 PITTSYLVANIA VA EMERGENCY MNGR
TREES DOWN.
0108 PM TSTM WND DMG 2 S CHATHAM 36.79N 79.40W
05/24/2011 PITTSYLVANIA VA EMERGENCY MNGR
TREE BLOWN DOWN ON HOME, KNOCKING GUTTERS OFF.
0410 PM HAIL 4 N ELKIN 36.31N 80.86W
05/24/2011 E1.50 INCH SURRY NC PUBLIC
&&
WPERRYLocal storm report, May 24, 4:26 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL E TRAPHILL 36.35N 81.03W
05/24/2011 E1.75 INCH WILKES NC POST OFFICE
0423 PM HAIL 1 S FAIRVIEW 36.32N 80.72W
05/24/2011 E1.50 INCH SURRY NC TRAINED SPOTTER
&&
CHENARDSpecial weather statement, May 24, 4:27 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT TUE MAY 24 2011
VAZ007-010-012-242130-
BLAND VA-TAZEWELL VA-WYTHE VA-
427 PM EDT TUE MAY 24 2011
...A STRONG THUNDERSTORM WILL AFFECT BLAND...TAZEWELL AND WYTHE
COUNTIES...
AT 425 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER RICHLANDS...
MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR CLIFFIELD...AND AMONATE AROUND 435 PM...
TAZEWELL...AND ASBERRYS AROUND 445 PM...GRATTON...AND TIPTOP AROUND
455 PM...BURKES GARDEN...AND CERES AROUND 505 PM...SUITER AROUND 515
PM AND BASTIAN AROUND 520 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3717 8188 3720 8179 3720 8095 3693 8097
3697 8140 3701 8144 3699 8148 3701 8147
3699 8157 3701 8181 3705 8183 3710 8189
WPLocal storm report, May 24, 4:33 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 1 N TRAPHILL 36.36N 81.03W
05/24/2011 WILKES NC 911 CALL CENTER
TREES DOWN.
&&
WPERRYThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 11:27 AM EDT | Special Weather Statement | RNK | Alleghany | 48 min |
| May 24, 12:02 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 58 min |
| May 24, 12:47 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham, Stokes | 58 min |
| May 24, 3:04 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes, Yadkin | 56 min |
| May 24, 3:21 PM EDT | Tornado Warning | RNK | Alleghany, Surry, Wilkes | 39 min |
| May 24, 3:51 PM EDT | Tornado Warning | RNK | Surry, Wilkes, Yadkin | 39 min |
| May 24, 3:56 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes, Yadkin | 64 min |
| May 24, 4:27 PM EDT | Tornado Warning | RNK | Stokes, Surry, Yadkin | 40 min |
| May 24, 5:33 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes | 57 min |
| May 24, 5:47 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Watauga, Wilkes | 58 min |
| May 24, 5:51 PM EDT | Tornado Warning | RNK | Alleghany, Ashe, Wilkes | 39 min |
| May 24, 6:08 PM EDT | Flash Flood Warning | RNK | Alleghany, Ashe, Watauga, Wilkes | 5 hr |
| May 24, 6:25 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Watauga, Wilkes | 65 min |
| May 24, 6:35 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 55 min |
| May 24, 6:47 PM EDT | Tornado Warning | RNK | Wilkes | 28 min |
| May 24, 6:55 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Stokes, Surry, Wilkes, Yadkin | 65 min |
| May 24, 7:10 PM EDT | Special Weather Statement | RNK | Alleghany, Ashe | 50 min |
| May 24, 7:14 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 61 min |
| May 24, 7:14 PM EDT | Tornado Warning | RNK | Wilkes, Yadkin | 46 min |
| May 24, 7:23 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Wilkes, Yadkin | 67 min |
| May 24, 7:40 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 65 min |
| May 24, 7:56 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 49 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.